Alert archive / Iowa / Special Weather Statements in 2015

Special Weather Statement, NWS Des Moines, IA

August 2, 2015Adams County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 2, 2015, 9:16 PM CDT for Adams County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2015, 9:16 PM CDT (02:16 UTC)
Expired
Aug 2, 2015, 10:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA

County Adams County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3912 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3912 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WWUS83 KDMX 030216
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 2 2015
 
IAZ081-082-092-093-030300-
TAYLOR IA-UNION IA-RINGGOLD IA-ADAMS IA-
916 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF LENOX...OR 7 MILES SOUTHEAST OF CORNING...MOVING
SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...CLEARFIELD...PRESCOTT...SHARPSBURG...
KENT...CORNING MUNICIPAL AIRPORT AND LAKE ICARIA STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4098 9486 4106 9475 4093 9430 4072 9454
TIME...MOT...LOC 0215Z 306DEG 31KT 4093 9462 

$$

ANGLE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 7:08 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 2, 7:08 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT SUN AUG 2 2015

...UPDATED FOR 03/00Z AVIATION FORECAST DISCUSSION...

.SHORT TERM /TONIGHT/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

A COOL FRONT WILL CROSS THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST THIS EVENING...WITH AN ASSOCIATED WIND SHIFT AND FALLING
TEMPERATURES AND DEWPOINTS AS THE BOUNDARY PASSES THROUGH CONCURRENT
WITH SUNSET. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE AND
THERE IS A POSSIBILITY OF THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON AND EVENING. HOWEVER...MESOANALYSIS INDICATES WARM
TEMPERATURES ALOFT ARE SUPPRESSING CONVECTIVE INITIATION THUS FAR AS
CONFIRMED BY A DISTINCT LACK OF CUMULUS DEVELOPMENT IN SATELLITE
IMAGERY. HIGH RESOLUTION MODELS ARE PICKING UP ON THIS AND GENERALLY
DEVELOPING FEW IF ANY STORMS ACROSS OUR AREA...WITH MOST ACTIVITY
REMAINING OVER WISCONSIN AND FAR EASTERN IOWA THROUGH THE EVENING.
HAVE MAINTAINED ISOLATED THUNDERSTORMS AHEAD OF THE BOUNDARY IN THE
OUTGOING FORECAST...AS IF THEY DO INITIATE THE COVERAGE SHOULD BE
SPOTTY. HOWEVER...DESPITE THE LOW PROBABILITY AND COVERAGE ANY
STORMS THAT DO FORM HAVE THE POTENTIAL TO BE STRONG TO SEVERE GIVEN
THE DEGREE OF INSTABILITY PRESENT...WITH HAIL AND WIND BEING THE
THREATS. ONCE THE BOUNDARY AND ANY STORMS SWEEP OUT TO THE
SOUTH/SOUTHEAST EARLY TONIGHT COOLER AND QUIET WEATHER SHOULD
PREVAIL INTO TOMORROW MORNING.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 255 PM CDT SUN AUG 2 2015

ACTIVE WEATHER PATTERN WILL SET UP FOR EXTENDED AFTER A BRIEF
BREAK IN PRECIPITATION CHANCES. BOUNDARY PUSHING SOUTH THROUGH
IOWA TODAY WILL CONTINUE TO PUSH SOUTH INTO MISSOURI...KEEPING
CONDITIONS DRY EARLY MONDAY. MODELS HAVE BEGUN TO COME INTO GOOD
AGREEMENT WITH MUCH OF PERIOD...THOUGH NAM APPEARS TO BE MOST
AGGRESSIVE AND PRECIPITATION HEAVY...AND HAVE THEREFORE TRENDED
TOWARDS GFS/ECMWF BLEND. BOUNDARY LINGERING IN THE MISSOURI RIVER
VALLEY WILL PUSH EAST INTO IOWA LATE MONDAY...BRINGING CHANCES FOR
PRECIPITATION TO THE SOUTHWEST. THIS SYSTEM WILL PUSH
EAST. HOWEVER...EXPECT PRECIPITATION TRENDS TO CONTINUE TO PUSH
NORTHEAST AS WAVE LIFTS INTO IOWA THROUGH THE DAY TUESDAY SETTING
UP PROLONGED PERIODS OF PRECIPITATION CHANCES AS NORTHWESTERLY
FLOW PERSISTS ACROSS AREA AS RIDGE ACROSS WEST BEGINS TO SLOWLY
SHIFT EAST. GENERALLY EXPECT TO SEE ONLY PERIODS OF
PRECIPITATION...THOUGH TIMING OF WAVES IS DIFFICULT ATTM. BEST
CHANCE FOR HEAVY RAIN WILL COME TUESDAY NIGHT ACROSS THE SOUTH AS
LOW PUSHES EAST. BEST MOISTURE TRANSPORT WILL BE VERY NEAR IA/MO
BOARDER AND MAY PUSH SOUTH INTO MISSOURI. CURRENTLY MODELS
INDICATE PWAT VALUES NEAR 1.6 INCHES IN THE SOUTH...WHICH IS
RELATIVELY HIGH FOR AUGUST. THIS WILL BE FOLLOWED BY ANOTHER ROUND
OF UNCERTAIN TIMING ON PRECIP CHANCES WITH LARGE UPPER LOW
PUSHING ACROSS CANADA FINALLY BREAKING DOWN RIDGE AND PUSHING
EAST BY END OF WEEK...BRINGING A BREAK IN PRECIPITATION CHANCES
FOR THE END OF THE PERIOD.

WITH NORTHWESTERLY FLOW ALOFT TEMPERATURES WILL BE COOL FOR THE
PERIOD...GENERAL BELOW NORMAL FOR EARLY AUGUST. DO NOT HAVE HIGH
CONFIDENCE IN SUCH COOL TEMPERATURES...GIVEN UNCERTAINTIES IN
TIMING OF PRECIPITATION CHANCES IN THE EXTENDED...AND HAVE BUMPED
TEMPERATURES UP A FEW DEGREES...ESPECIALLY EARLY IN THE PERIOD.
HOWEVER...FEEL HIGHS IN THE 80S IS A GOOD TREND FOR MUCH OF
PERIOD...WITH COOLER TEMPERATURES POSSIBLE LATE IN PERIOD.

&&

.AVIATION...03/00Z
ISSUED AT 708 PM CDT SUN AUG 2 2015

SHRA/TSRA WILL ACCOMPANY A COLD FRONT IN SOUTHERN IOWA AS IT SLIDES
SOUTHWARD THIS EVENING. SOME BRIEF MVFR/IFR VSBYS/CIGS ARE POSSIBLE
IN THE STRONGER STORMS. BEHIND THE FRONT...WINDS WILL BE NORTHWEST.
VFR FLIGHT RULES ARE EXPECTED DURING THE BALANCE OF THE TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...AWB
AVIATION...ZOGG
Hazardous weather outlook, Aug 2, 7:06 PM CDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN AUG 2 2015

IAZ062-070>075-081>086-092>097-040015-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
706 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
EVENING. THE PRIMARY THREATS WILL INCLUDE LARGE HAIL AND STRONG
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON INTO THE
EARLY EVENING HOURS.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-040015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
706 PM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
BETWEEN LATE MONDAY AND FRIDAY. SOME STRONG STORMS WILL BE
POSSIBLE...BUT OVERALL THE SEVERE WEATHER THREAT APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZOGG

In the hours before

Local storm report, Aug 2, 8:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
833 PM CDT SUN AUG 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 W CRESTON             41.06N 94.38W
08/02/2015  E1.00 INCH       UNION              IA   PUBLIC

            AMATEUR RADIO REPORT OF QUARTER SIZE HAIL ON
            THE WEST SIDE OF CRESTON

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 2, 8:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
835 PM CDT SUN AUG 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             1 W CRESTON             41.06N 94.38W
08/02/2015  E1.00 INCH       UNION              IA   AMATEUR RADIO

            AMATEUR RADIO REPORT OF QUARTER SIZE HAIL ON
            THE WEST SIDE OF CRESTON

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 2, 8:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     3 SE NEW MARKET         40.70N 94.85W
08/02/2015                   TAYLOR             IA   TRAINED SPOTTER

            FUNNEL CLOUD OVERHEAD MOVING SOUTHEAST.

&&

ZOGG
Local storm report, Aug 2, 8:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 PM CDT SUN AUG 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             4 SW GRAVITY            40.72N 94.79W
08/02/2015  M1.00 INCH       TAYLOR             IA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORT RELAYED VIA AMATEUR
            RADIO OF QUARTER SIZED HAIL NW OF BEDFORD.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Aug 2, 8:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 PM CDT SUN AUG 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     CHARITON                41.02N 93.31W
08/02/2015                   LUCAS              IA   PUBLIC

            MULTIPLE LARGE TREE BRANCHES DOWN IN CRESTON
            AREA.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Aug 2, 9:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT SUN AUG 2 2015

IAZ081-082-092-093-030300-
TAYLOR IA-UNION IA-RINGGOLD IA-ADAMS IA-
916 PM CDT SUN AUG 2 2015

...STRONG THUNDERSTORM...

AT 915 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF LENOX...OR 7 MILES SOUTHEAST OF CORNING...MOVING
SOUTHEAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORNING...LENOX...LAKE ICARIA...CLEARFIELD...PRESCOTT...SHARPSBURG...
KENT...CORNING MUNICIPAL AIRPORT AND LAKE ICARIA STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN IOWA.

LAT...LON 4098 9486 4106 9475 4093 9430 4072 9454
TIME...MOT...LOC 0215Z 306DEG 31KT 4093 9462

ANGLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:01 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor44 min
Aug 2, 7:09 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Ringgold, Union51 min
Aug 2, 7:19 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Wayne41 min
Aug 2, 7:42 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor48 min
Aug 2, 7:56 PM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union49 min
Aug 2, 8:01 PM CDTSpecial Weather StatementDMXPoweshiek29 min
Aug 2, 8:12 PM CDTTornado WarningDMXTaylor33 min
Aug 2, 8:29 PM CDTSevere Thunderstorm WarningDMXTaylor46 min
Aug 2, 9:57 PM CDTSpecial Weather StatementDMXRinggold, Taylor63 min
Aug 2, 11:14 PM CDTSevere Thunderstorm WarningDMXTaylor46 min

Nearby

Special Weather Statements in Iowa, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.